Alert archive / Florida / Special Weather Statements in 2018
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at Jul 27, 2018, 4:03 PM EDT for Indian River County, Florida. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 4:03 PM EDT (20:03 UTC)
- Expired
- Jul 27, 2018, 4:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Melbourne, FL
County Indian River County, FL
The radar
The Melbourne radar (KMLB), 12 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:15 PM EDT | HAIL 0.88 | Palm Bay, FL | MEMBER OF THE PUBLIC REPORTED DIME TO NICKEL SIZED HAIL IN PALM BAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1762 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
403
WWUS82 KMLB 272003
SPSMLB
Special Weather Statement
National Weather Service Melbourne FL
403 PM EDT FRI JUL 27 2018
FLZ047-272030-
Southern Brevard County FL-
403 PM EDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
430 PM EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
Palm Bay, moving south at 10 mph.
Wind gusts of 45 to 50 mph will be possible with this storm.
Locations impacted include...
Palm Bay, Melbourne, Malabar, Indialantic and West Melbourne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2803 8075 2809 8067 2808 8054 2793 8047
2789 8071
TIME...MOT...LOC 2002Z 341DEG 8KT 2798 8064
$$
RodriguezWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 27, 3:45 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 27, 3:45 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 345 PM EDT Fri Jul 27 2018 .DISCUSSION... Currently/Tonight... East coast sea breeze has formed from New Smyrna Beach southward and will continue to zipper up the Volusia County coast thru mid aftn, eventually pushing west of the I-95 Corridor. Convection as of press release was largely limited to the Treasure Coast (lcl sfc wind G40KTS at KVRB), as well as lcl shras/tsras firing along the west coast sea breeze north of the I-4 Corridor. East/west coast sea breezes will continue to propagate inland with the west coast breeze making further progress due to a prevailing (albeit weakening) SWrly steering flow. Convection will linger over the interior an hour or two aft sunset before dissipating...blow back potential to the coast will be low as steering flow continues to weaken and existing convection consumes the available energy. Some potential for nocturnal convection along the Space/Treasure Coasts aft midnight as the Bermuda ridge axis lifts into the central peninsula and allows the H100-H70 flow to back to a slight SE component. Sfc dewpoints in the Maxes generally in the L90s most areas with mins in the M-U70s. Sat-Sun... Srn extension of the low/mid lvl trof over the Appalachian/NE GOMex will dampen out as an 80KT H30-H20 jetstreak lifting over New England pulls the nrn jet north of the OH river valley. This will allow the Bermuda Ridge axis to continue its northward drift into central FL, though in doing so, its wrn flank will be eroded by the lingering trof axis. The end result: these two WX features will effectively cancel each other out, allowing the low/mid lvl pgrad to collapse, resulting in lgt/vrbl flow from sfc thru the H100-H50 lyr. The weak environmental winds will combine with low morning cloud cover each day to allow rapid sfc/low lvl destabilization thru the peak heating hrs each day. This will allow both east/west sea breezes to form arnd midday and push well inland thru the aftn with mergers occurring over the interior counties...essentially a return to a more typical mid-summer pattern of aftn/evng diurnal convection. Nocturnal/early mrng convection over the Atlantic/Gulf Stream will subside as diurnally-driven shras/tsras dvlp along the east coast sea breeze. Though coverage of showers and storms will focus across the interior each day, PWat values hovering arnd 2.00" and light steering flow suggests keeping at least 50pct PoPs along the coast. Weak steering flow will promote torrential downpours that will enhance lcl flooding potential. Otherwise, fqnt CG lgtng and sfc wind G40KTS will remain the primary storm threats. Temps within a deg or two of late July climo, aftn maxes in the U80s/L90s, mrng mins in the M70s. Mon-Fri...(prev disc) Anomalous mid-upper level troughing over the north-central US will dig toward the Mississippi Valley early next week as the Bermuda ridge continues to builds over the western Atlantic. This will enhance our S/SE flow through mid-levels as moisture remains more than adequate to support near to above climo storm coverage each afternoon, particularly across the interior. Have capped extended POPs at 50% for now, but may need to raise further, especially early next week. Near seasonable temps expected, though overnight lows will likely start to tick up along the coast given a slight onshore component to the winds. && .AVIATION... SHRA/TSRA along the cstl corridor from KMLB-KSUA will gradually diminish by 22z. Additional convection will develop for Orlando area terminals into late afternoon and progress northeastward toward the KDAB-KTIX corridor. Evening convection should diminish by 01z with VFR conds expected overnight. Deep moisture along the Treasure coast in the morning should lead to scattered storms for east coast terminals from KVRB-KSUA by early afternoon Saturday. && .MARINE... Tonight...Bermuda Ridge axis building into the lcl Atlc overnight will weaken the lcl pgrad, resulting in a light to gentle srly breeze acrs the lcl Atlc. Seas 2-3FT nearshore and up to 4FT in the Gulf Stream north of Sebastian Inlet. Chc of shras/tsras, particularly in the Gulf Stream. Sat-Sun...The Atlantic ridge over central FL will maintain a weak sfc/low lvl pgrad, resulting in a light to gentle srly breeze thru the weekend...winds meandering between S/SW and E/SE with the seabreeze/landbreeze circulation. Highest shra/tsra chances btwn sunset and late mrng before transitioning onshore arnd midday as diurnal heating commences. Seas 2-3FT near the coast, 4FT well offshore, mainly in a long pd E/NE swell. Mon-Wed...Southerly flow bcmg gentle to moderate as the local pressure gradient tightens in response to a storm system dvlpg over the MS River Valley interacting with the wrn flank of the Bermuda Ridge. Seas generally 3-4FT areawide. High moisture will maintain the threat for scattered shras/tsras, particularly during the overnight hours. && .HYDROLOGY... Saint Johns River levels have remained nearly steady this week, however additional locally heavy rainfall amounts over the next several days may cause slight rises at some locations. Near Geneva, just south of Lake Harney, the most recent stage was 8.26 feet, which is above Flood Stage (8.0 feet). The river is forecast to slowly rise to around 8.5 feet through early next week. A River Flood Warning remains in effect for this area. At Sanford, the most recent stage was 5.11 feet, which is above Action Stage (4.2 feet). The river is forecast to remain nearly steady, staying below Flood Stage (5.5 feet) into next week. Near Deland, the most recent stage was 3.51 feet, which is at Action Stage (3.5 feet). The river is forecast to remain nearly steady through this weekend, staying below Flood Stage (4.0 feet). At Astor, the most recent stage was 2.19 feet, which is just below Flood Stage. Any additional heavy rainfall could bring the level back up to or just above Minor Flood Stage prompting the River Flood Warning to remain in a effect. && .PRELIMINARY POINT TEMPS/POPS... DAB 76 90 75 90 / 30 50 20 50 MCO 76 93 75 91 / 20 60 40 60 MLB 77 90 76 89 / 30 50 20 50 VRB 76 90 75 90 / 30 50 20 50 LEE 77 92 76 92 / 20 60 40 60 SFB 76 93 76 92 / 20 60 40 60 ORL 77 93 74 91 / 20 60 40 60 FPR 76 90 75 89 / 30 50 20 50 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Forecast..........Bragaw Radar/Impact WX...Volkmer/Rodriguez Aviation..........Volkmer
Hazardous weather outlook, Jul 27, 9:20 AM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Melbourne FL 920 AM EDT Fri Jul 27 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-280000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 920 AM EDT Fri Jul 27 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Ample moisture and south to southwest flow will generate another round of scattered to numerous lightning storms today. Convection will develop by early afternoon along the east coast sea breeze near the Treasure coast before gradually transitioning inland into the late afternoon and early evening. Individual storms are expected to move toward the north to northeast at around 10 mph, though weak steering flow and numerous boundary interactions will lead to chaotic storm motion at times. The primary hazards will be torrential downpours, frequent lightning strikes, and gusty winds up to 45 mph in stronger storms. If outdoors and thunder is heard, seek shelter in an enclosed building or automobile. Picnic shelters, tents and golf carts offer no protection from lightning. Stay away from water as it is an excellent conductor of electricity. .FLOOD IMPACT... Slower moving showers and storms may produce rainfall amounts up to 2 to 3 inches in a short period of time. The heavy rain may produce temporary urban and poor drainage flooding. .RIP CURRENT IMPACT... A moderate risk of rip currents will exist at the beaches of east central Florida. Always swim within sight of a lifeguard. .MARINE THUNDERSTORM GUST IMPACT... Storms will develop over the mainland this afternoon and may affect the intracoastal and nearshore Atlantic waters as well as inland lakes. A few storms will be capable of producing frequent lightning strikes and wind gusts in excess of 30 knots. .RIVER FLOOD IMPACT... The Saint Johns River above Lake Harney near Geneva and at Astor remain in Minor Flood Stage, and River Flood Warnings are in effect for these areas. Sanford and Deland remain near or above Action Stage. The river is forecast to remain steady or slightly increase through the week. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Scattered to numerous afternoon and evening showers and thunderstorms are expected into early next week. The main storm threats will continue to be frequent lightning strikes, gusty winds and torrential downpours producing urban, river, and poor drainage flooding. A moderate risk of rip currents is expected through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today. Rainfall spotters are requested to report amounts greater than 3 inches to the Melbourne National Weather Service. Volkmer/Ulrich
In the hours before
Local storm report, Jul 27, 2:12 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
212 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST VERO BEACH AIRPORT 27.65N 80.42W
07/27/2018 M46 MPH INDIAN RIVER FL ASOS
MEASURED WIND GUST OF 46 MPH/40 KT FROM THE NORTH.
&&
JCSpecial weather statement, Jul 27, 2:45 PM EDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Melbourne FL 245 PM EDT FRI JUL 27 2018 FLZ054-059-271915- St. Lucie FL-Indian River FL- 245 PM EDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ST. LUCIE AND SOUTHEASTERN INDIAN RIVER COUNTIES UNTIL 315 PM EDT... At 245 PM EDT, Doppler radar was tracking a strong thunderstorm over Vero Beach South, moving south at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Vero Beach, Vero Beach South, Indrio, Gifford and Queens Cove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2765 8044 2766 8035 2751 8029 2750 8047 TIME...MOT...LOC 1845Z 348DEG 6KT 2761 8038 Rodriguez
Local storm report, Jul 27, 3:24 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
324 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 4 NNE INDRIO 27.58N 80.33W
07/27/2018 M42 MPH Indian River FL MESONET
WEATHER UNDERGROUND SITE NEAR SOUTH BEACH MEASURED A WIND
GUST OF 42 MPH/36 KT FROM THE NNW.
&&
JCSpecial weather statement, Jul 27, 3:27 PM EDT, 36 minutes before
Special Weather Statement National Weather Service Melbourne FL 327 PM EDT FRI JUL 27 2018 FLZ047-272000- Southern Brevard County FL- 327 PM EDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL 400 PM EDT... At 326 PM EDT, Doppler radar was tracking several developing strong thunderstorms over West Melbourne, Palm Bay, and Melbourne Beach, moving southeast at 10 mph. Wind gusts of 45 to 50 mph will be possible with these storms. Locations impacted include... Palm Bay, Melbourne, Malabar, Indialantic and Melbourne Beach. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2808 8077 2817 8056 2798 8049 2790 8072 TIME...MOT...LOC 1926Z 330DEG 8KT 2806 8068 Rodriguez
Local storm report, Jul 27, 3:44 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
344 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 2 S INDIALANTIC 28.06N 80.57W
07/27/2018 M45 MPH Brevard FL MESONET
WIND GUST OF 45 MPH/39 KT MEASURED IN MELBOURNE BEACH BY
LOCAL MESONET STATION.
&&
JCSpecial weather statement, Jul 27, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
403 PM EDT FRI JUL 27 2018
FLZ047-272030-
Southern Brevard County FL-
403 PM EDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
430 PM EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
Palm Bay, moving south at 10 mph.
Wind gusts of 45 to 50 mph will be possible with this storm.
Locations impacted include...
Palm Bay, Melbourne, Malabar, Indialantic and West Melbourne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2803 8075 2809 8067 2808 8054 2793 8047
2789 8071
TIME...MOT...LOC 2002Z 341DEG 8KT 2798 8064
RodriguezThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:09 PM EDT | Special Weather Statement | MLB | Indian River | 36 min |
| Jul 27, 2:45 PM EDT | Special Weather Statement | MLB | Saint Lucie | 30 min |
| Jul 27, 2:47 PM EDT | Special Marine Warning | MLB | 88 min | |
| Jul 27, 2:55 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jul 27, 3:27 PM EDT | Special Weather Statement | MLB | Brevard | 33 min |
| Jul 27, 3:48 PM EDT | Areal Flood Advisory | MLB | Brevard | 87 min |
| Jul 27, 4:44 PM EDT | Special Weather Statement | MLB | Seminole | 31 min |
| Jul 27, 4:52 PM EDT | Special Weather Statement | MLB | Volusia | 38 min |
| Jul 27, 5:22 PM EDT | Special Weather Statement | MLB | Seminole | 23 min |
| Jul 27, 5:25 PM EDT | Special Marine Warning | MLB | 95 min | |
| Jul 27, 5:29 PM EDT | Special Weather Statement | MLB | Volusia | 31 min |
| Jul 27, 5:41 PM EDT | Areal Flood Advisory | MLB | Lake, Volusia | 2 hr |
| Jul 27, 7:03 PM EDT | Special Weather Statement | MLB | Seminole | 27 min |
| Jul 27, 7:27 PM EDT | Special Weather Statement | MLB | Orange | 33 min |
Nearby
Special Weather Statements in Florida, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.